Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 3, NWS Birmingham, AL

March 11, 2016Sumter County, Alabama

NWS Birmingham, AL issued this flash flood warning at Mar 11, 2016, 11:17 AM CST for Sumter County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 11, 2016, 11:17 AM CST (17:17 UTC)
Expired
Mar 11, 2016, 2:15 PM CST
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 135 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 5.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

616 
WGUS54 KBMX 111717
FFWBMX
ALC119-112015-
/O.NEW.KBMX.FF.W.0003.160311T1717Z-160311T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 AM CST FRI MAR 11 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SUMTER COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 215 PM CST
    
* AT 1113 AM CST...DOPPLER RADAR INDICATED WIDESPREAD RAIN
  CONTINUING TO SPREAD ACROSS THE WARNED AREA. THIS RAIN WILL BE
  FALLING ON AREAS THAT HAVE ALREADY RECEIVED THREE TO FOUR INCHES
  OVERNIGHT AND THIS MORNING. THIS WILL PRODUCE FLOODING OF STREETS
  AND ROADWAYS ACROSS THE AREA...ESPECIALLY IN LOW LYING FLOOD PRONE
  AREAS NEAR SMALL CREEKS AND STREAMS.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LIVINGSTON...YORK...CUBA...GAINESVILLE...EPES...EMELLE...
  BLUFFPORT...PANOLA...COATOPA...KINTERBISH...THE UNIVERSITY OF WEST
  ALABAMA...DUG HILL...BOYD...GEIGER...WARSAW...PAYNEVILLE...WARD...
  BELMONT...MCDOWELL AND BELLAMY.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 1 AND 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3299 8834 3299 8817 3292 8821 3283 8818
      3279 8806 3277 8811 3269 8812 3269 8804
      3263 8808 3259 8806 3263 8793 3261 8784
      3260 8790 3252 8784 3252 8791 3242 8804
      3238 8804 3231 8793 3231 8842

$$
1 follow-up statement
126 
WGUS74 KBMX 111944
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CST FRI MAR 11 2016

ALC119-112015-
/O.CON.KBMX.FF.W.0003.000000T0000Z-160311T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUMTER AL-
144 PM CST FRI MAR 11 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
SUMTER COUNTY...

AT 142 PM CST...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN ACROSS
THE WARNED AREA.  RADAR ESTIMATES THAT OVER FOUR INCHES OF RAIN
HAS FALLEN IN SOME AREAS OF SOUTHERN LAMAR COUNTY. SOME FLOODING OF
STREETS AND ROADWAYS ACROSS THE AREA IS POSSIBLE...ESPECIALLY IN LOW
LYING AREAS NEAR SMALL CREEKS AND STREAMS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
LIVINGSTON...YORK...CUBA...GAINESVILLE...EPES...EMELLE...BLUFFPORT...
PANOLA...COATOPA...KINTERBISH...THE UNIVERSITY OF WEST ALABAMA...DUG
HILL...BOYD...GEIGER...WARSAW...PAYNEVILLE...WARD...BELMONT...
MCDOWELL AND BELLAMY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3299 8834 3299 8817 3292 8821 3283 8818
      3279 8806 3277 8811 3269 8812 3269 8804
      3263 8808 3259 8806 3263 8793 3261 8784
      3260 8790 3252 8784 3252 8791 3242 8804
      3238 8804 3231 8793 3231 8842

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Mar 11, 6:14 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 11, 6:14 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
614 AM CST FRI MAR 11 2016

.UPDATE...
FOR 12Z AVIATION.

&&

.SHORT TERM...TODAY AND TONIGHT.

UPPER CUTOFF LOW IS NOW OVER THE RIO GRANDE VALLEY WITH DEEP
SOUTHERLY FLOW STREAMING MOISTURE RICH GULF AIR NORTHWARD ACROSS
LOUISIANA AND MISSISSIPPI. A LARGE RAIN SHIELD IS STILL VISIBLE
ACROSS THIS AREA WITH FLOODING ONGOING OR POSSIBLE. THERE IS ALSO
A WEAK STALLED FRONTAL BOUNDARY THAT STRETCHES NORTHEASTWARD
ACROSS NORTHERN MISSISSIPPI AND SOUTHERN TENNESSEE. THE RAIN
HAS DECREASED IN COVERAGE ACROSS ALABAMA SINCE MIDNIGHT BUT LIGHT
RAIN CONTINUES ACROSS THE WESTERN COUNTIES. THE BEST RAIN CHANCES
TODAY WILL REMAIN ACROSS THE FAR WEST...CLOSER TO THE UPPER LOW AND
WITHIN THE MORE MOISTURE RICH AIRMASS. WHILE WE DO NOT EXPECT
WIDESPREAD FLOODING PROBLEMS ACROSS OUR CWA...SOME LOCALIZED
FLOODING IS POSSIBLE IN THE WEST WHERE GENERALLY 2-3 INCHES OF RAIN
HAS FALLEN SINCE THURSDAY AFTERNOON. MODELS SHOW ENOUGH INSTABILITY
FOR AT LEAST A FEW EMBEDDED THUNDERSTORMS TODAY...PRIMARILY ACROSS
THE WEST. TEMPS WILL ONCE AGAIN RISE INTO THE 70S...AND POSSIBLY LOW
80S IN THE SOUTHEAST.

THE UPPER LOW WILL LIFT NORTHWARD INTO TEXAS TONIGHT...WHICH IN
TURN WILL BRIEFLY ENHANCE THE UPPER RIDGE TO OUR EAST. AS A RESULT
RAIN CHANCES WILL DECREASE OVERNIGHT WITH SCATTERED SHOWERS STILL
POSSIBLE ACROSS THE WEST/SOUTHWEST AFTER MIDNIGHT. LOWS WILL BE IN
THE 60S ONCE AGAIN TONIGHT.

19

.LONG TERM...SATURDAY THROUGH THURSDAY.

THE UPPER LOW WILL LIFT TO THE NORTHEAST AND OPEN AS IT MERGES
WITH MEAN FLOW ACROSS THE MIDWEST. THIS WILL SHIFT THE MOISTURE
AXIS FURTHER TO THE EAST AND ACROSS CENTRAL ALABAMA SATURDAY AND
SATURDAY NIGHT. IMPULSES ROTATING AROUND THE WEAKENING TROUGH WILL
AID IN SHOWER DEVELOPMENT SATURDAY MORNING...WITH ADDITIONAL
COVERAGE AND HEAVIER RAINFALL SATURDAY AFTERNOON AND EVENING AS
THE SHORTWAVE AXIS SWINGS THROUGH THE TENNESSEE VALLEY AND THE
LLJ STRENGTHENS. WILL NEED TO WATCH FOR DEVELOPMENT ALONG THE
NORTHERN GULF COAST DURING THE DAY AND SEE IF THAT PRECLUDES
HEAVIER RAINFALL NORTHWARD. GIVEN THE CURRENTLY FORECASTED WIND
FIELDS...DEVELOPMENT SHOULD SPREAD NORTHWARD-NORTHEASTWARD INTO
THE AREA AND NOT REMAIN ALONG THE COAST. WOULD EXPECT THE ALREADY
HIGH POPS FOR THIS TIME PERIOD TO INCREASE FURTHER FOR AT LEAST A
PORTION OF THE AREA SOMETIME SATURDAY AFTERNOON AND EVENING.

DRIER AIR BEGINS TO WORK INTO THE AREA FROM THE SOUTHWEST EARLY
SUNDAY AS THE SYSTEM LIFTS INTO THE MIDWEST. A QUICK MOVING UPPER
LOW CROSSING THE SOUTHERN PLAINS WILL BE RIGHT ON THE HEELS OF THE
EXITING SHORTWAVE. COOL TEMPERATURES ALOFT ASSOCIATED WITH THE
UPPER LOW WILL STEEPEN LAPSE RATES SUNDAY NIGHT AND EARLY
MONDAY. LOW CAPE VALUES AND DECENT SHEAR WOULD BE SUPPORTIVE OF
THUNDERSTORMS. MODELS DIFFER WITH THE TRACK AND TIMING OF THIS
LOW AND WHETHER THE BETTER FORCING WILL BE TO OUR NORTH...LEAVING
MAINLY SHOWERS AND A COUPLE THUNDERSTORMS ACROSS NORTH CENTRAL
ALABAMA. WILL KEEP THE MENTION OF TS IN THE GRIDS...BUT CONFIDENCE
IS NOT HIGH ENOUGH TO ADD A MENTION OF SVR STORMS TO THE HWO.

WE GET A CHANCE TO DRY OUT THE MIDDLE OF NEXT WEEK. A WEAK FRONT
WILL DROP INTO THE SOUTHEAST TUESDAY NIGHT AND WEDNESDAY. FORCING
AND MOISTURE IS VERY WEAK...AND HAVE LOWERED POPS FOR THIS TIME
PERIOD. THE NEXT SYSTEM BEGINS TO TAKE SHAPE TO OUR WEST THE END
OF THE WORK WEEK...AND ALTHOUGH THERE ARE MODEL DIFFERENCES ON
HOW THE SYSTEM PROGRESSES EASTWARD...LOOKS LIKE RAIN RETURNS TO
CENTRAL ALABAMA FOR THE WEEKEND.

14

&&

.AVIATION...
12Z TAF DISCUSSION.

CONFIDENCE HAS INCREASED SOMEWHAT SINCE THE LAST TAF ISSUANCE. THE
LOW CIGS THAT THE MODELS WERE ADVERTISING...AND STILL ARE TO SOME
DEGREE...HAVEN'T MATERIALIZED ACROSS CENTRAL ALABAMA. HAVE LEANED
MORE TOWARD PERSISTENCE VERSUS MODEL GUIDANCE AND WILL KEEP
PREVAILING VFR CONDITIONS THRU THE PERIOD. HOPING THE STRATUS DECK
STAYS WEST OF THE TERMINALS.

RAIN COVERAGE HAS DECREASED OVERNIGHT WITH ONLY SOME LIGHT SHOWERS
ACROSS THE WESTERN COUNTIES...INCLUDING TCL...THIS MORNING.
THE HIGHEST RAIN CHANCES WILL REMAIN ACROSS THE WEST
TODAY/TONIGHT. SOUTHEAST WINDS LESS THAN 10 KTS TODAY DECREASING
TO AROUND 5 KTS OVERNIGHT.

19

&&

.FIRE WEATHER...

INCREASED RAIN COVERAGE ACROSS THE WEST TODAY...WITH SHOWERS AND
POSSIBLY A THUNDERSTORM THIS AFTERNOON. RAINFALL COULD BE HEAVY AT
TIMES. EASTWARD...SCATTERED LIGHT TO MODERATE SHOWERS ARE
POSSIBLE. MOISTURE AXIS AND RAIN COVERAGE WILL SHIFT EASTWARD
SATURDAY...AFFECTING ALL OF CENTRAL ALABAMA. DRIER CONDITIONS
RETURN TO THE AREA BEGINNING SUNDAY. WINDS REMAIN OUT OF THE SOUTH
TO SOUTHEAST THROUGH SATURDAY. WITH MOISTURE REMAINING HIGH
THROUGH THE FORECAST PERIOD....NO CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     77  60  77  57  73 /  30  20  40  70  50
ANNISTON    78  62  78  59  73 /  30  20  30  70  40
BIRMINGHAM  77  64  76  61  74 /  40  30  50  70  40
TUSCALOOSA  75  63  74  61  76 /  70  50  70  70  30
CALERA      77  63  75  60  75 /  50  30  50  70  30
AUBURN      79  63  78  61  75 /  20  10  30  70  40
MONTGOMERY  81  64  79  62  78 /  40  20  50  70  20
TROY        81  62  78  61  78 /  20  20  40  70  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 11, 9:31 AM CST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
931 AM CST FRI MAR 11 2016

ALZ011>015-017>050-121845-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
931 AM CST FRI MAR 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ADDITIONAL RAINFALL EXPECTED TODAY AND TONIGHT ON SATURATED SOILS
WILL RESULT IN A RISK FOR FLASH FLOODING MAINLY ALONG AND
SOUTHWEST OF A LINE FROM SULLIGENT TO GORDO TO EUTAW TO THOMASTON
IN MARENGO COUNTY.

MINOR RIVER FLOODING IS LIKELY ALONG THE SUCARNOOCHEE RIVER AND
PORTIONS OF THE TOMBIGBEE RIVER TODAY DUE TO HEAVY RAINFALL OVER
THE PAST 24 HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL RAINFALL COULD CAUSE ISOLATED FLASH FLOODING ACROSS
SOUTHWEST PORTIONS OF CENTRAL ALABAMA ON SATURDAY.

MINOR FLOODING MAY CONTINUE ALONG THE SUCARNOOCHEE AND PORTIONS OF
THE TOMBIGBEE RIVER THROUGH AT LEAST WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TODAY THROUGH SATURDAY.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 10:56 PM CSTRiver Flood WarningBMXSumter6 days
Mar 11, 2:00 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter4 days
Mar 11, 7:29 AM CSTAreal Flood AdvisoryBMXSumter2 hr
Mar 11, 9:22 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter4 days
Mar 11, 9:22 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter24 hr
Mar 11, 9:39 AM CSTFlash Flood WatchBMXGreene, Lamar, Marengo, Pickens, Sumter29 hr
Mar 11, 9:57 AM CSTAreal Flood AdvisoryBMXSumter2 hr
Mar 11, 11:39 AM CSTAreal Flood AdvisoryBMXMarengo2 hr

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.